September 01, 2016
A lethal drug cocktail with an incredibly potent ingredient could make its way into Pennsylvania, health officials warn.
The Health Department said in a release Thursday that a new type of heroin laced with the animal sedative carfentanil is causing overdoses and deaths in neighboring states and could make its way into Pennsylvania.
Carfentanil is a tranquilizer commonly used for large animals, such as elephants. It's 10,000 times stronger than morphine and 100 times stronger than fentanyl, the deadly opioid that's recently been plaguing Philadelphia.
Carfentanil, one of the most potent opioids known to law enforcement, has been the suspected culprit of recent overdose deaths in Ohio, Kentucky and Florida.
Officials are unsure how effective the heroin and opioid antidote naloxone — known by the brand name Narcan — will be in treating carfentanil overdoses. Because carfentanil is not meant for human consumption, there are no studies on Narcan's ability to reverse the drug's effects.
The department is warning first responders and health professionals to be careful treating someone suspected of taking carfentanil, as it can be absorbed by skin contact, inhalation, oral exposure, or ingestion, which may lead to an accidental drug poisoning.
Resources and information on the state's fight against opioid abuse can be found here.